How some antibiotics may trigger mental breakdowns
After a coroner ruled that a malaria drug could be to blame for a student's death, worrying evidence suggests hers is not an isolated case...
BECKY Goodwin remembers very clearly the moment earlier this year when she reached her lowest point.
The 30-year-old had just waved goodbye to her husband Tom (36) and their children, aged seven and four, as they went out to walk the dog.
"As soon as they left, I burst into tears for no reason, crying uncontrollably," says Becky.
"I went upstairs to the bathroom, took a pair of scissors out of the cabinet and contemplated taking my own life. I was so low that I genuinely believed Tom and the kids would be better off without me," she adds.
"The only thing that stopped me was that, just at that precise moment, somebody delivered a leaflet through the letterbox downstairs and the sound seemed to shock me back to reality.
"I tried to pull myself together before the children came home so they wouldn't see me in that state."
Becky's tale is not one of years of gradual psychiatric decline. Instead, she went from a happy, healthy mother and wife to someone consumed by hopelessness, in just three months, owing to – she believes – the prescription medicine doxycycline.
The antibiotic was prescribed for Becky's acne, and is used to treat infections of all types, from chest and dental infections to sexually transmitted diseases. It is also used to prevent malaria if you're travelling.
Last year it was reported that Alana Cutland, a 19-year-old Cambridge University student, jumped to her death from a light aircraft 5,000 feet over Madagascar in July 2019 after taking doxycycline for 11 days.
Alana, who was studying biological natural sciences, was on a research trip to the island and became ill within days, showing signs of paranoia and becoming withdrawn.
Her worried parents had arranged for flights home, and the small plane was transferring her to the main airport when she tore open the plane door.
At the inquest into her death, a coroner concluded – after consulting experts investigating doxycycline's effects on psychiatric wellbeing – that the drug was to blame.
Last month the coroner wrote to the Medicines and Healthcare products Regulatory Agency (MHRA) – the body which vets drug safety in the UK – asking it to do a review of the information sent out with doxycycline and the possibility that it can raise the risk of hallucinations and suicidal thoughts.
In his letter to the MHRA, the coroner, Tom Osborne, said: "It was quite apparent from the evidence that she had a psychotic reaction as a result of taking the drug [doxycycline] and yet there is nothing on the drug information leaflet that either highlights or mentions this possibility. The information sent out with the drug should be reviewed to prevent future deaths.'
The MHRA is now probing the drug's safety. In the meantime, could many more patients be suffering, not realising it may be due to their antibiotics? Disturbing research suggests this may be the case.
Scientists at Augusta University in Georgia, US, carried out one of the largest studies into the psychiatric side-effects of antibiotics such as doxycycline.
They trawled through eight years' worth of data from the US Food and Drink Administration's Adverse Event Reporting System – a catalogue of potentially harmful drug reactions reported by doctors and patients.
The researchers were looking for cases where the main side-effect was psychosis – defined as a "severe mental disorder where thoughts and emotions lose touch with reality". For many, this means seeing things, hearing voices and losing control of their thoughts.
The study found that of more than 6,000 reports of side-effects of all kinds from doxycycline, 91 involved psychosis or hallucinations. And doxycycline was not the only antibiotic linked with sudden and severe psychiatric problems: at least 14 others showed an increased risk of these.
Included was a class of the drugs called fluoroquinolones, which have been linked to tendon damage, joint pain and memory loss. Fluoroquinolones, such as ciprofloxacin and levofloxacin, are widely used for infections.
The US study also revealed 1,122 cases of psychosis in patients on fluoroquinolones – more than double the number seen with minocycline, a drug also widely used for acne and considered one of the safest antibiotics around.
The researchers said: "Our results suggest psychosis is a potential adverse effect of antibiotic treatment and risks vary by drug."
The worst was clarithromycin – an antibiotic used for chest and ear infections. Of 18,000 adverse events reported from it, about 700 involved psychotic episodes.
But the researchers admit they are unsure why the drugs would cause such psychological distress. One theory is that certain drugs trigger complex interactions with chemicals in the brain, called neurotransmitters, which may have negative effects on the nervous system. Another is that the drugs raise levels in the brain of the stress hormone cortisol, which adversely affects behaviour.
Becky was prescribed daily doxycycline last March to treat the severe acne she has had since her teens. Previous treatments had failed. Within a couple of weeks, her mental health began to deteriorate.
"I started to feel really down and unhappy and initially blamed it on the coronavirus lockdown," she says. "I was becoming increasingly moody. I started to disappear for long walks – three hours at a time – and wasn't sleeping properly at night; even when I did, I had really scary dreams.
"During the day, it was like every bad thing that had ever happened to me was suddenly all I could focus on. I started to lose control of my thoughts and my mind raced. I would sob into my pillow."
Eventually, her husband insisted she seek help. Becky qualified for 10 free psychotherapy sessions on the NHS and her mental health has improved, but she has not fully recovered.
At no point did any health professional suggest doxycycline, which she finished taking in June, could be to blame. It was only when Becky heard of the coroner's conclusion in Alana Cutland's case that alarm bells rang.
There is no definitive proof that doxycycline is to blame in Becky's case. But Professor David Healy, a psychiatrist who was consulted in the Alana Cutland case, first raised concerns about potential harmful effects of doxycycline in 2013, when he was a professor of psychiatry at Bangor University in Wales.
Now based at McMaster University in Ontario, Canada, Prof Healy says: "I know four or five people personally who have been on doxycycline and felt very anxious as a result. In all cases, the symptoms disappeared as soon as they stopped taking it.
"In Alana Cutland's case, it was an extreme effect. Most doctors think doxycycline is benign, but it may simply be the wrong drug for some people. The drug should carry a carefully worded warning to let people know the risks and that they should stop taking it immediately if they experience a mental health problem. It could save lives."
Call the Samaritans, for free, on 116 123.
© Solo dmg media